Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 19, NWS Detroit, MI

June 10, 2020Bay County, Midland County, Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 10, 2020, 12:41 PM EDT for Bay County, Midland County, Saginaw County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2020, 12:41 PM EDT (16:41 UTC)
Expired
Jun 10, 2020, 1:45 PM EDT
In force
64 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bay County, MI, Midland County, MI, Saginaw County, MI

The radar

The Detroit radar (KDTX), 110 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 12:41 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:44 AM EDT, 57 minutes earlier.

Area forecast discussion, Jun 10, 11:44 AM EDT, 57 minutes before
Area Forecast Discussion...corrected author
National Weather Service Detroit/Pontiac
MI 1144 AM EDT Wed Jun 10 2020

.UPDATE...

Southwest flow already gusting up to 25-30 kts accompanied by CWA-
wide dewpoints firmly in the 72-74 range by 15z this morning. 12z DTX
sounding indicated 1200 j/kg MLCAPE with a pronounced H7 cap beneath
the resident shortwave ridge axis. Mean lapse rates from the cap to
the EL, which resides around 36kft, averaging a pedestrian but still
adequate 6C/KM or slightly better. Gravity waves within the
disspating morning stratocu field over eastern areas indicative of
the last vestigates of the nocturnal inversion while an increasingly
agitated cu field has begun taking shape to the south and southwest.
Convection remains unlikely in the very near term as capping will
persist until the coincident arrival of cooler temperatures
associated with increasing mid-level height falls and greater deep
layer moisture over over northern Indiana around 17z, at which time
data from a 17z special release will be incoming.

Momentum fields will ramp up considerably in the 18-00z time frame
as the shortwave over northeast Missouri acquires a shaprly negative
tilt and lifts toward Lower MI. Superposition of strong dynamic
forcing (especially south), the strengthening deep layer wind field,
and MLCAPE on the order of 2000-2500 j/kg will anchor a widespread
severe thunderstorm threat with evolution toward a high end threat
with time and especially with eastward extent. Convective mode will
be largely modulated by SSW bulk shear increasing from 35kts early
this afternoon to 50kts or greater over the eastern half of the CWA
during the peak of the event. SSW shear certainly supportive of a
few supercells especially over central/eastern zones (i.e. away from
the impinging cold front). Otherwise, convection is expected to
organize into linear/bowing structures supported by strong/deep rear
inflow. Regardless of convective mode, ample dry air noted on the
morning sounding and vigorous updraft intensity will support
strong/significant downbursts. Any supercells will also pose a
marginal hail threat, any greater potential likely limited the
overall warm thermal profile. Strongly veered SSW wind proifle
suggests extremely limited availability of streamwise vorticity to
existing supercells as confirmed by paltry 0-0.5 SRH of 50-100
m2/s2. In any case, the greatest tornado threat will most likely
occur with localized bottom-up type development (i.e. apex of bows,
etc) rather than with supercells.

&&

.PREV DISCUSSION...
Issued at 634 AM EDT Wed Jun 10 2020

AVIATION...

Showers and a few thunderstorms will lift into KMBS/KFNT early in
the forecast as the influence of the mid latitude shortwave begin to
take over as the remnants of Cristobal lift quickly north. More
active convection will then develop this afternoon and persist into
early evening as pre-frontal through forcing and the cold front
itself focus storm development. Some of this activity will likely be
severe with the coverage dependent on the amount of instability that
can build this morning into early/mid afternoon. Activity clears
rather quickly with the front 22z-00z with lingering showers for
another hour or two. Cigs will edge up to lower VFR and most likely
break out a bit, but remain largely in place throughout the
forecast. Gusty south to southwest flow will also be persistent with
a peak period midday today and again overnight in the wake of cold
fropa.

For DTW...Quiet conditions through noon with increasing convective
chances thereafter. Best chance comes after 20z as an organized line
(or two) of convection lift through the region. Severe storms will
be likely within these organized areas of convection. Activity
shifts east quickly after 00z.

DTW THRESHOLD PROBABILITIES...

* High for cigs aob 5000 feet today into tonight.

* High confidence in thunderstorms impacting the terminal 20Z-00Z
  today.

PREV DISCUSSION...
Issued at 315 AM EDT Wed Jun 10 2020

DISCUSSION...

Severe thunderstorms are expected late this afternoon and early
this evening, and southeast Michigan is now under a moderate
risk of severe weather.

Tropical moisture has finally arrived, as surface dew pts have now
surged into the upper 60s to lower 70s as the circulation of
Cristobal tracks through western Great Lakes. 00z DTX sounding also
indicated a 5 C dew pt at 700 MB. Meanwhile, strong upper level PV
anomaly/500 MB height fall (-120 M) center exiting Missouri this
morning and lifting through the western Ohio Valley this afternoon.
This system will be merging with/becoming absorbed with the northern
stream upper level energy tracking through the Dakotas, leading to
a negative tilted trough axis.

Warm 700 MB temps (14-15 C)/capping layer over southern Missouri
yesterday evening will be working through southern Lower Michigan
(12 C temps at 700 MB) this morning (12-17z), but then large scale
forcing/PV advection/mid level cold pool (-10 to -12 C at 500 MB)
will quickly weaken the cap during the late afternoon hours, with
vigorous convective development expected as MLcapes look to reside in
the 1500-2500 J/kg range, potentially reaching as high as 3000 J/kg
per 00z NAM (based off surface temps of 88-90 degrees over lower 70s
for dew pts). K index aoa 40 C, supporting widespread coverage
roughly in the 20-24Z time frame.

0-1 KM bulk shear/SRH increasing to around 30 knots/125 m2/s2
respectively, as 45+ knot flow at 850 MB works through the area.
This is adequate low level shear for discrete
supercells/tornadogenesis/bowing segments, but the consensus of SPC
HREF is for more of solid line of thunderstorms developing producing
damaging winds as 60-70 knot jet in the 700-500 MB layer arrives,
along with DCAPES around 1500 J/kg leading to high confidence in winds
in excess of 60 mph and likely around 70 mph in enhanced areas.

Any rotating cells will be capable of large hail with plenty
of cape density around freezing level. PW values around 2
inches/over 200 percent of normal will promote prolific rain
producers as well, but quick movement of storms (50-55 MPH) suggests
mostly minor/urban type flooding.

Outside of thunderstorm activity, within the warm sector in the
afternoon, enough mixing/gradient winds for gusts of 35 to 40 mph.
Even this evening/tonight with the post frontal
cold advection, potential for similar gusts as 925 MB temps fall to
around 10 C, with 850 MB temps down in upper single numbers. This
cool cyclonic flow overnight will maintain a low chance of showers
with steep low level lapse rates.

Broad upper level trough on Thursday with sharper trough axis diving
south through the Great Lakes on Friday, delivering a good shot of
cold air to start the weekend, as 850 mb temps bottoming out around
zero over Lower Michigan, per 00z Euro. The cold front coming
through Friday looks moisture starved and LI's look to stay just
slightly positive. None-the-less, would not be surprised if shower
activity has better coverage than outgoing forecast (slight chance)
Friday afternoon into Friday evening.

The forecast for the weekend and early next week will hinge on where
the cutoff 500 MB low center develops, as spokes of energy and
diurnal instability will provide for periodic chances of showers.
However, the GFS and Canadian solutions are much farther east than
the Euro solution and suggest dry conditions and seasonably warm
conditions next week, which looks to be the direction of the
forecast for now.

MARINE...

The remnants of Post-Tropical Cyclone Cristobal will take aim at the
central Upper Peninsula with minimum central pressure deepening a
bit as it turns toward the northeast. Elevated winds within the warm
sector reside where the surface gradient constricts, even while the
center of the storm stays over the northern Great Lakes. Increasing
confidence for severe marine thunderstorms this afternoon and
evening with equal chances across all waterways. The most severe
storms will produce locally high waves and the potential for gusts
around 45 knots. Periods of heavy downpours and embedded rotating
severe thunderstorms will accompany this system. Frequent non-
thunderstorm gusts to gales are expected today, mainly over Saginaw
Bay and the southern Lake Huron shoreline.

Activity largely diminishes early Wednesday night as winds veer
southwesterly before additional lower precipitation chances
accompany a secondary low/trough/front very early Thursday morning.
Winds will fall below criteria with cooler westerly flow in the wake
of the front. Dry conditions arise on Friday as high pressure slowly
builds in with flow gradually becoming northwesterly. This will
maintain favorable boating conditions into the beginning of next
week.

HYDROLOGY...

Tropical moisture in place expected to result in torrential
downpours/efficient rainfall production as thunderstorms develop
this afternoon before ending early this evening.

The strong to severe thunderstorms will put down a quick inch of
rainfall across most areas, but localized higher amounts of 2 inches
or more is possible where thunderstorms are repeated. The rapid
movement of the storms is expected to limit flooding to mostly urban
and small stream advisory type flooding.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Warning until 5 AM EDT Thursday for MIZ063-070.

Lake Huron...Gale Warning until 11 PM EDT this evening for LHZ421-422-441>443.

Lake St Clair...Small Craft Advisory until 8 PM EDT Thursday for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 8 PM EDT Thursday for LEZ444.

&&

UPDATE.......JVC
AVIATION.....DG
DISCUSSION...SF
MARINE.......KK
HYDROLOGY....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 10, 4:12 AM EDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
412 AM EDT Wed Jun 10 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-110900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
412 AM EDT Wed Jun 10 2020

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

There is a moderate risk of severe thunderstorms between 3-9 PM today,
as numerous severe thunderstorms are expected to develop.

The main hazard will be damaging wind gusts to around 70 MPH, but a
few tornadoes and large hail in excess of 1 inch are also possible.
The storms will also produce torrential rainfall, which will lead to
minor urban and small stream type flooding.

Storms will track northeast between 50-55 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Dispatchers please notify your emergency managers immediately...
Spotter activation is likely this afternoon and early this evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
412 AM EDT Wed Jun 10 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected to develop this afternoon
and evening producing damaging wind gusts of 50 knots or greater.
Large hail and waterspouts are also not out of the question.
Torrential rainfall will occur with these storms, significantly
reducing visibility. Storm motion will be northeast at 45 knots.

Gale Warnings and Small Craft Advisories are in effect. Refer to the
latest marine forecasts for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small craft advisories continued Thursday for Lake St. Clair and
Lake Erie.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately...
Spotter activation is likely this afternoon and early this evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:11 PM EDTSpecial Weather StatementDTXMidland34 min
Jun 9, 10:41 PM EDTSpecial Weather StatementDTXSaint Clair64 min
Jun 10, 12:43 PM EDTSpecial Marine WarningDTX2 hr
Jun 10, 1:36 PM EDTSevere Thunderstorm WarningDTXHuron, Tuscola69 min
Jun 10, 1:45 PM EDTSpecial Marine WarningDTX90 min
Jun 10, 2:20 PM EDTSevere Thunderstorm WarningDTXBay, Genesee, Saginaw, Shiawassee, Tuscola70 min
Jun 10, 2:59 PM EDTSevere Thunderstorm WarningDTXGenesee, Livingston, Shiawassee61 min
Jun 10, 3:02 PM EDTSpecial Marine WarningDTX103 min
Jun 10, 3:09 PM EDTSevere Thunderstorm WarningDTXHuron81 min
Jun 10, 3:13 PM EDTSpecial Marine WarningDTX2 hr
Jun 10, 3:21 PM EDTSevere Thunderstorm WarningDTXLivingston, Washtenaw69 min
Jun 10, 3:27 PM EDTSevere Thunderstorm WarningDTXLenawee78 min
Jun 10, 3:29 PM EDTFlash Flood WarningDTXBay, Saginaw2 hr
Jun 10, 3:40 PM EDTSevere Thunderstorm WarningDTXBay, Saginaw, Tuscola53 min
Jun 10, 3:46 PM EDTSevere Thunderstorm WarningDTXLapeer, Sanilac74 min
Jun 10, 3:46 PM EDTSevere Thunderstorm WarningDTXGenesee, Oakland74 min
Jun 10, 3:59 PM EDTSpecial Marine WarningDTX101 min
Jun 10, 4:15 PM EDTLakeshore Flood StatementDTXWayne6 hr
Jun 10, 4:28 PM EDTSevere Thunderstorm WarningDTXLivingston, Washtenaw62 min
Jun 10, 4:30 PM EDTSpecial Marine WarningDTX2 hr
Jun 10, 4:32 PM EDTSevere Thunderstorm WarningDTXOakland44 min
Jun 10, 4:40 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair80 min
Jun 10, 4:43 PM EDTSpecial Marine WarningDTX2 hr
Jun 10, 4:44 PM EDTSevere Thunderstorm WarningDTXLenawee62 min
Jun 10, 4:58 PM EDTSpecial Weather StatementDTXWayne32 min
Jun 10, 4:59 PM EDTSpecial Marine WarningDTX2 hr
Jun 10, 5:17 PM EDTSevere Thunderstorm WarningDTXMonroe, Washtenaw, Wayne34 min
Jun 10, 5:29 PM EDTSpecial Marine WarningDTX63 min
Jun 10, 5:36 PM EDTSpecial Weather StatementDTXWayne24 min
Jun 10, 5:42 PM EDTSevere Thunderstorm WarningDTXWayne33 min
Jun 10, 5:59 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair61 min
Jun 10, 6:07 PM EDTSpecial Weather StatementDTXLenawee23 min
Jun 10, 6:15 PM EDTSpecial Weather StatementDTXMonroe, Washtenaw, Wayne45 min
Jun 10, 6:26 PM EDTSpecial Weather StatementDTXOakland34 min
Jun 10, 6:42 PM EDTSpecial Marine WarningDTX63 min
Jun 10, 6:47 PM EDTSpecial Weather StatementDTXMonroe58 min
Jun 10, 7:10 PM EDTSpecial Weather StatementDTXWayne65 min
Jun 10, 7:41 PM EDTGale WarningDTX10 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.